Alert archive / Texas / Special Weather Statements in 2014

Special Weather Statement, NWS Midland/Odessa, TX

June 18, 2014Ector County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Jun 18, 2014, 8:21 PM CDT for Ector County, Texas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2014, 8:21 PM CDT (01:21 UTC)
Expired
Jun 18, 2014, 8:45 PM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 26 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 8:30 PM CDTTSTM WND DMGOdessa, TX20 POWER POLES BLOWN DOWN AT YUKON AND GRANDVIEW IN ODESSA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WWUS84 KMAF 190121
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CDT WED JUN 18 2014

TXZ061-062-068-190145-
ECTOR-MIDLAND-CRANE-
821 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN ECTOR...NORTH CENTRAL CRANE AND WEST CENTRAL MIDLAND COUNTIES
UNTIL 845 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER ODESSA AT 820 PM CDT...MOVING
EAST AT 20 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE DEVELOPING SOUTH
OF ODESSA INTO NORTHERN CRANE COUNTY. ALL STORMS ARE MOVING EAST AT 20
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS OVER 50 MPH... 
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. 
SEEK SAFE SHELTER NOW.

&&

LAT...LON 3198 10223 3171 10237 3158 10245 3159 10263
      3185 10258 3198 10246
TIME...MOT...LOC 0120Z 254DEG 15KT 3189 10236

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jun 18, 6:24 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 18, 6:24 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
624 PM CDT Wed Jun 18 2014

.UPDATE...

Update to increase PoPs after 19/00Z.

&&

.DISCUSSION...

Convection is ongoing across the forecast area this evening.  A
few stronger storms have occurred, but for the most part a lack of
shear appears to be keeping most storms on the weak side.  Water
vapor imagery indicates some enhancement over New Mexico ahead of a
shortwave trough there, so think we could see thunderstorms last
for the next several hours, if not a little longer tonight. Will
send an update to increase PoPs over much of the area for tonight.
Since severe storms should be the exception, and not the rule,
will keep the mention in the Hazardous Weather Outlook.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 69  89  67  88  /  30  20  10  10
BIG SPRING TX              72  90  70  89  /  30  20  10  20
CARLSBAD NM                68  96  67  92  /  20  30  20  10
DRYDEN TX                  75  92  73  90  /  10  20  10  30
FORT STOCKTON TX           70  88  68  87  /  30  30  10  20
GUADALUPE PASS TX          69  88  65  83  /  20  30  20  20
HOBBS NM                   65  91  64  89  /  30  30  20  10
MARFA TX                   61  84  59  81  /  30  40  10  30
MIDLAND INTL AIRPORT TX    71  89  69  88  /  30  20  10  10
ODESSA TX                  71  89  67  88  /  30  20  10  10
WINK TX                    73  95  69  92  /  30  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99
Hazardous weather outlook, Jun 18, 6:16 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM CDT WED JUN 18 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-192330-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
616 PM CDT WED JUN 18 2014 /516 PM MDT WED JUN 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THE
BEST CHANCE OF THUNDERSTORMS WILL STRETCH FROM THE NORTHWEST
PERMIAN BASIN SOUTH TO THE DAVIS MOUNTAINS AND MARFA PLATEAU. SOME OF
THE STORMS COULD BECOME SEVERE THIS EVENING WITH DAMAGING WINDS
THE GREATER SEVERE WEATHER THREAT. IN ADDITION THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WITH LOCALIZED
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY AND THURSDAY EVENING
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. THE BEST CHANCE OF
THUNDERSTORMS IS EXPECTED TO STRETCH FROM THE SOUTHEAST NEW MEXICO
PLAINS SOUTH INTO THE WESTERN PERMIAN BASIN TO THE DAVIS MOUNTAINS.
A FEW STORMS COULD BECOME STRONG TO POSSIBLY SEVERE WITH LARGE HAIL
AND STRONG WINDS POSSIBLE. IN ADDITION LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE IN THE STRONGER STORMS.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY ACROSS
PORTIONS OF SOUTHEAST NEW MEXICO AND WEST TEXAS. THE BEST CHANCE
WILL BE ACROSS AREAS MAINLY SOUTH OF THE PECOS RIVER IN WEST
TEXAS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY
WINDS...HAIL...BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 18, 7:05 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
705 PM CDT WED JUN 18 2014

TXZ051-052-062-063-190045-
GLASSCOCK-HOWARD-MARTIN-MIDLAND-
705 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR INTENSIFYING THUNDERSTORMS
AFFECTING NORTHEASTERN MIDLAND...NORTHWESTERN
GLASSCOCK...SOUTHEASTERN MARTIN AND SOUTHWESTERN HOWARD COUNTIES
UNTIL 745 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF LOMAX
AT 703 PM CDT...MOVING SOUTH AT 15 MPH.  SH 137 AND SPRABERRY WILL
BE IMPACTED BY THESE STORMS.  GUSTY WINDS UP TO 55 MPH AND NICKEL
SIZED HAIL ARE POSSIBLE WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3186 10150 3180 10179 3185 10194 3213 10188
      3214 10150
TIME...MOT...LOC 0003Z 016DEG 12KT 3202 10175
Special weather statement, Jun 18, 7:51 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
751 PM CDT WED JUN 18 2014

TXZ051-052-062-063-190130-
GLASSCOCK-HOWARD-MARTIN-MIDLAND-
751 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR INTENSIFYING THUNDERSTORMS
AFFECTING NORTHEASTERN MIDLAND...NORTHERN GLASSCOCK...SOUTHERN MARTIN
AND SOUTHWESTERN HOWARD COUNTIES UNTIL 830 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF LOMAX AT
751 PM CDT...MOVING EAST AT 15 MPH.  WINDS UP TO 55 MPH AND NICKEL
HAIL ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3208 10132 3177 10140 3209 10218 3237 10205
TIME...MOT...LOC 0051Z 282DEG 12KT 3196 10162
Local storm report, Jun 18, 8:00 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND GST     MIDLAND                 32.00N 102.08W
06/18/2014  E60 MPH          MIDLAND            TX   LAW ENFORCEMENT

            60 MPH WINDS AND NICKEL HAIL REPORTED ON LOOP 250 AND
            WADLEY IN MIDLAND.

&&

MSCHULDT
Local storm report, Jun 18, 8:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
809 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND GST     MIDLAND INTERNATIONAL A 31.94N 102.19W
06/18/2014  M64.00 MPH       MIDLAND            TX   ASOS

&&

AKL
Special weather statement, Jun 18, 8:19 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
819 PM CDT WED JUN 18 2014

TXZ045-046-050-051-190145-
DAWSON-GAINES-MARTIN-ANDREWS-
819 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHEASTERN ANDREWS...NORTHWESTERN MARTIN...SOUTHEASTERN
GAINES AND SOUTHWESTERN DAWSON COUNTIES UNTIL 845 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 15 MILES WEST OF THREE
LEAGUES AT 818 PM CDT...MOVING EAST AT 25 MPH.  WINDS UP TO 55 MPH
AND NICKEL SIZED HAIL IS POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3252 10193 3231 10205 3236 10234 3256 10230
TIME...MOT...LOC 0118Z 277DEG 21KT 3243 10220
Special weather statement, Jun 18, 8:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CDT WED JUN 18 2014

TXZ061-062-068-190145-
ECTOR-MIDLAND-CRANE-
821 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN ECTOR...NORTH CENTRAL CRANE AND WEST CENTRAL MIDLAND COUNTIES
UNTIL 845 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER ODESSA AT 820 PM CDT...MOVING
EAST AT 20 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE DEVELOPING SOUTH
OF ODESSA INTO NORTHERN CRANE COUNTY. ALL STORMS ARE MOVING EAST AT 20
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS OVER 50 MPH...
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.

&&

LAT...LON 3198 10223 3171 10237 3158 10245 3159 10263
      3185 10258 3198 10246
TIME...MOT...LOC 0120Z 254DEG 15KT 3189 10236

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:05 PM CDTSpecial Weather StatementMAFGlasscock40 min
Jun 18, 7:16 PM CDTSevere Thunderstorm WarningMAFAndrews, Crane, Dawson, Ector, Gaines, Martin and 3 more59 min
Jun 18, 7:40 PM CDTAreal Flood AdvisoryMAFAndrews, Martin3 hr
Jun 18, 7:51 PM CDTSpecial Weather StatementMAFGlasscock, Martin39 min
Jun 18, 7:53 PM CDTSevere Thunderstorm WarningMAFDawson, Ector, Glasscock, Howard, Martin, Midland67 min
Jun 18, 8:07 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Jun 18, 8:19 PM CDTSpecial Weather StatementMAFMartin26 min
Jun 18, 8:36 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Jun 18, 9:04 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland56 min
Jun 19, 3:32 PM CDTSpecial Weather StatementMAFCochran43 min
Jun 19, 4:13 PM CDTSpecial Weather StatementMAFCulberson62 min
Jun 19, 4:23 PM CDTSevere Thunderstorm WarningMAFCulberson67 min
Jun 19, 4:49 PM CDTSpecial Weather StatementMAF41 min
Jun 19, 5:07 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jun 19, 6:23 PM CDTSpecial Weather StatementMAFYoakum37 min
Jun 19, 6:54 PM CDTSpecial Weather StatementMAFJeff Davis, Loving, Reeves36 min
Jun 19, 3:25 PM CDTSpecial Weather StatementMAFLea35 min
Jun 19, 3:35 PM CDTSevere Thunderstorm WarningMAFLea55 min
Jun 19, 4:38 PM CDTAreal Flood AdvisoryMAFLea3 hr
Jun 19, 5:14 PM CDTSpecial Weather StatementMAFEddy31 min
Jun 19, 5:58 PM CDTAreal Flood AdvisoryMAFEddy3 hr
Jun 19, 6:09 PM CDTSpecial Weather StatementMAFEddy66 min
Jun 19, 6:15 PM CDTSevere Thunderstorm WarningMAFEddy60 min
Jun 19, 6:47 PM CDTFlash Flood WarningMAFEddy3 hr
Jun 19, 6:53 PM CDTSpecial Weather StatementMAFEddy67 min

Nearby

Special Weather Statements in Texas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.